Alert archive / West Virginia / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this winter storm watch at Feb 9, 2021, 12:00 PM EST for 4 counties in West Virginia. It took effect at Feb 10, 2021, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 9, 2021, 12:00 PM EST (17:00 UTC)
- In effect from
- Feb 10, 2021, 1:00 PM EST
- Expired
- Feb 10, 2021, 3:31 AM EST
- In force
- Issued by
- NWS Pittsburgh, PA
Counties Marion County, WV, Monongalia County, WV, Preston County, WV, Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 126 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WWUS41 KPBZ 091700 WSWPBZ URGENT - WINTER WEATHER MESSAGE National Weather Service Pittsburgh PA 1200 PM EST Tue Feb 9 2021 WVZ021-509>514-100100- /O.NEW.KPBZ.WS.A.0003.210210T1800Z-210212T1200Z/ Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Fairmont, Morgantown, Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, and Canaan Valley 1200 PM EST Tue Feb 9 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 9 inches possible. * WHERE...Portions of northern West Virginia. * WHEN...From Wednesday afternoon through Friday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...This Winter Storm Watch has been issued for another long duration event that may contain multiple rounds of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
148 WWUS41 KPBZ 100010 WSWPBZ URGENT - WINTER WEATHER MESSAGE National Weather Service Pittsburgh PA 710 PM EST Tue Feb 9 2021 WVZ021-509>514-101100- /O.CON.KPBZ.WS.A.0003.210210T1800Z-210212T1200Z/ Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Fairmont, Morgantown, Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, and Canaan Valley 710 PM EST Tue Feb 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 9 inches possible. * WHERE...Portions of northern West Virginia. * WHEN...From Wednesday afternoon through Friday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...This Winter Storm Watch has been issued for another long duration event that may contain multiple rounds of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Shallenberger
405 WWUS41 KPBZ 100831 WSWPBZ URGENT - WINTER WEATHER MESSAGE National Weather Service Pittsburgh PA 331 AM EST Wed Feb 10 2021 WVZ512>514-101715- /O.UPG.KPBZ.WS.A.0003.210210T1800Z-210212T1200Z/ /O.NEW.KPBZ.WS.W.0003.210210T2100Z-210211T1400Z/ Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, and Canaan Valley 331 AM EST Wed Feb 10 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 inches. * WHERE...Eastern Preston, Western Tucker and Eastern Tucker Counties. * WHEN...From 4 PM this afternoon to 9 AM EST Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh && $$ WVZ021-509>511-101715- /O.UPG.KPBZ.WS.A.0003.210210T1800Z-210212T1200Z/ /O.NEW.KPBZ.WW.Y.0013.210210T2100Z-210211T1400Z/ Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Including the cities of Fairmont, Morgantown, Coopers Rock, Kingwood, and Bruceton Mills 331 AM EST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Marion, Monongalia, Ridges of Eastern Monongalia and Northwestern Preston and Preston Counties. * WHEN...From 4 PM this afternoon to 9 AM EST Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh && $$ PAZ023-031-073>076-WVZ012-101715- /O.NEW.KPBZ.WW.Y.0013.210210T2100Z-210211T1400Z/ Indiana-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Wetzel- Including the cities of Indiana, Waynesburg, Murrysville, Greensburg, New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, Champion, Ohiopyle, and New Martinsville 331 AM EST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Portions of southwest and western Pennsylvania and northern West Virginia. * WHEN...From 4 PM this afternoon to 9 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this winter storm watch went out at Feb 9, 10:34 AM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 9, 10:34 AM EST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1034 AM EST Tue Feb 9 2021 .SYNOPSIS... Snow will continue before diminishing over the course of the morning. Another low pressure system will result in widespread snow Wednesday afternoon through Thursday. && .NEAR TERM /THROUGH TONIGHT/... An additional update was issue to drop the Winter Weather Advisory as problematic snowfall continues to diminish. Previous... Frontogenesis is waning this morning as jet supported ascent has propagated eastward. A shortwave temperature trough at 850mb will continue to bring the chance for light snow over the next few hours with a saturated column. Half an inch, up to an inch of additional snow accumulation is possible. Snow will gradually taper off through early afternoon, as high pressure and dry air build in the wake of the exiting shortwave. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... High pressure will maintain dry conditions through Wednesday morning before another disturbance brings snow to the region Wednesday afternoon into Thursday. With a track progged farther south than the current disturbance accumulations will be focused farther south and east of Pittsburgh where jet support, warm/moist advection in the van of the shortwave, and strengthening mid-level frontogenesis best coalesce. Latest models show good continuity in regards to thermal profiles supporting support all snow, and advisories will likely be needed in the ridges at a minimum. Have held out on issuing any watches after collaboration with surrounding WFOs...but amounts attm are borderline and any uptick in the forecast would likely require warnings for the higher terrain. Waning upper support and slight sfc high pressure building will aid in dissipating snow Thursday afternoon, and potentially allow for a very brief dry period. However, light snow may linger for the southern forecast area as enough upper jet support remains ahead of the potential next winter system progged for later Thursday night and Friday. Below average temperatures are expected through the period. && .LONG TERM /FRIDAY THROUGH MONDAY/... Much uncertainty remains in a lot of the details for the extended forecast period due to high model spread on low positioning. In general, the upper Ohio River Valley will continue to feel impacts from a strong and cold Canadian low Friday through the weekend, with pivoting shortwaves within the elongated trough bringing periodic snow chances. Expect continued below average temperature as well, with potential for temperature readings to be notably lower than forecasted if that Canadian low ends up tracking farther south and east. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... Gradual improvement to MVFR with localized IFR is expected as the first in a series of shortwave troughs exits the region. Yet another disturbance should support continued MVFR in light snow through this afternoon, with MVFR cigs prevailing through the remainder of the TAF period under broad troughing. .Outlook... Additional restrictions are likely Wednesday into Thursday with crossing low pressure and snow. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Feb 9, 10:29 AM EST, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1029 AM EST Tue Feb 9 2021 OHZ039>041-048>050-PAZ007>009-013>016-020-022-WVZ001-101530- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong- Hancock- 1029 AM EST Tue Feb 9 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021- 509>514-101530- Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana-Washington- Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 1029 AM EST Tue Feb 9 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Accumulating snow is again expected late Wednesday and Thursday. Winter weather advisories and warnings may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Feb 9, 10:26 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1026 AM EST TUE FEB 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM SNOW BELLE VERNON 40.12N 79.87W
02/09/2021 M4.0 INCH FAYETTE PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ2100904
MFLocal storm report, Feb 9, 10:32 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EST TUE FEB 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM SNOW JERUSALEM 39.85N 81.10W
02/09/2021 E8.0 INCH MONROE OH SOCIAL MEDIA
&&
EVENT NUMBER PBZ2100905
MFLocal storm report, Feb 9, 10:33 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1033 AM EST TUE FEB 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM SNOW LOWER BURRELL 40.58N 79.71W
02/09/2021 M6.5 INCH WESTMORELAND PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ2100906
MFLocal storm report, Feb 9, 10:34 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1034 AM EST TUE FEB 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM SNOW MARION CENTER 40.77N 79.05W
02/09/2021 M5.0 INCH INDIANA PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ2100907
MFLocal storm report, Feb 9, 10:43 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1043 AM EST TUE FEB 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 WNW WINTERSVILLE 40.38N 80.72W
02/09/2021 M3.7 INCH JEFFERSON OH COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW 3 NE OLD WASHINGTON 40.06N 81.41W
02/09/2021 M6.3 INCH GUERNSEY OH PUBLIC
0830 AM SNOW 1 E VALENCIA 40.68N 79.98W
02/09/2021 M2.3 INCH BUTLER PA COCORAHS
24-HOUR SNOWFALL.
0830 AM SNOW 2 N MORRISTOWN 40.08N 81.06W
02/09/2021 M5.5 INCH BELMONT OH PUBLIC
0900 AM SNOW S JEANNETTE 40.30N 79.62W
02/09/2021 M6.2 INCH WESTMORELAND PA PUBLIC
0900 AM SNOW LEVEL GREEN 40.39N 79.71W
02/09/2021 M3.5 INCH WESTMORELAND PA PUBLIC
0900 AM SNOW W BUTLER 40.87N 79.90W
02/09/2021 M1.3 INCH BUTLER PA TRAINED SPOTTER
0900 AM SNOW BLACKHAWK 40.76N 80.34W
02/09/2021 M2.5 INCH BEAVER PA PUBLIC
0900 AM SNOW 1 E STOVERTOWN 39.83N 81.97W
02/09/2021 M6.5 INCH MUSKINGUM OH PUBLIC
0900 AM SNOW SW EIGHTY FOUR 40.21N 80.18W
02/09/2021 M6.0 INCH WASHINGTON PA PUBLIC
0903 AM SNOW 1 SW BRIDGEVILLE 40.34N 80.13W
02/09/2021 M4.7 INCH ALLEGHENY PA PUBLIC
0905 AM SNOW MOUNDSVILLE 39.92N 80.74W
02/09/2021 M4.2 INCH MARSHALL WV TRAINED SPOTTER
0910 AM SNOW WOODSDALE 40.08N 80.69W
02/09/2021 M5.0 INCH OHIO WV TRAINED SPOTTER
0910 AM SNOW 2 W PIKES PEAK 40.60N 79.04W
02/09/2021 M4.0 INCH INDIANA PA PUBLIC
0912 AM SNOW E NOLO 40.57N 78.96W
02/09/2021 M3.0 INCH INDIANA PA PUBLIC
0914 AM SNOW SHIPPENVILLE 41.25N 79.46W
02/09/2021 M1.0 INCH CLARION PA TRAINED SPOTTER
0915 AM SNOW LAWRENCEVILLE 40.46N 79.96W
02/09/2021 M5.4 INCH ALLEGHENY PA PUBLIC
0917 AM SNOW 3 NE PITTSBURGH 40.47N 79.93W
02/09/2021 M6.5 INCH ALLEGHENY PA COCORAHS
24-HOUR SNOWFALL.
0918 AM SNOW N CRAFTON 40.43N 80.07W
02/09/2021 M5.0 INCH ALLEGHENY PA PUBLIC
0930 AM SNOW BETHEL PARK 40.33N 80.04W
02/09/2021 M6.3 INCH ALLEGHENY PA TRAINED SPOTTER
0930 AM SNOW BETHEL PARK 40.30N 80.06W
02/09/2021 M6.1 INCH ALLEGHENY PA PUBLIC
0930 AM SNOW 3 NW ALIQUIPPA 40.65N 80.30W
02/09/2021 M2.8 INCH BEAVER PA PUBLIC
0930 AM SNOW SW BLACK LICK 40.47N 79.20W
02/09/2021 M3.0 INCH INDIANA PA TRAINED SPOTTER
0930 AM SNOW W GREENFIELD 40.42N 79.94W
02/09/2021 M6.0 INCH ALLEGHENY PA PUBLIC
0935 AM SNOW 2 NW ALIQUIPPA 40.63N 80.32W
02/09/2021 M2.2 INCH BEAVER PA PUBLIC
0940 AM SNOW CALIFORNIA 40.06N 79.88W
02/09/2021 M4.6 INCH WASHINGTON PA PUBLIC
0941 AM SNOW FREEPORT 40.20N 81.27W
02/09/2021 M3.6 INCH HARRISON OH TRAINED SPOTTER
0950 AM SNOW 2 SE NUMINE 40.79N 79.26W
02/09/2021 M3.1 INCH ARMSTRONG PA PUBLIC
0956 AM SNOW 1 WNW VENETIA 40.25N 80.05W
02/09/2021 M4.7 INCH WASHINGTON PA COCORAHS
24-HOUR SNOWFALL.
0958 AM SNOW GIBSONIA 40.66N 79.97W
02/09/2021 M2.5 INCH ALLEGHENY PA TRAINED SPOTTER
1000 AM SNOW 5 E FREEDOM 40.70N 80.19W
02/09/2021 M3.0 INCH BEAVER PA PUBLIC
1000 AM SNOW 2 SW MOUNT LEBANON 40.37N 80.07W
02/09/2021 M4.8 INCH ALLEGHENY PA TRAINED SPOTTER
1005 AM SNOW POWHATAN POINT 39.86N 80.80W
02/09/2021 M7.5 INCH BELMONT OH PUBLIC
&&
EVENT NUMBER PBZ2100909
EVENT NUMBER PBZ2100910
EVENT NUMBER PBZ2100911
EVENT NUMBER PBZ2100912
EVENT NUMBER PBZ2100913
EVENT NUMBER PBZ2100914
EVENT NUMBER PBZ2100915
EVENT NUMBER PBZ2100916
EVENT NUMBER PBZ2100917
EVENT NUMBER PBZ2100918
EVENT NUMBER PBZ2100919
EVENT NUMBER PBZ2100920
EVENT NUMBER PBZ2100921
EVENT NUMBER PBZ2100922
EVENT NUMBER PBZ2100923
EVENT NUMBER PBZ2100924
EVENT NUMBER PBZ2100925
EVENT NUMBER PBZ2100926
EVENT NUMBER PBZ2100927
EVENT NUMBER PBZ2100928
EVENT NUMBER PBZ2100929
EVENT NUMBER PBZ2100930
EVENT NUMBER PBZ2100931
EVENT NUMBER PBZ2100932
EVENT NUMBER PBZ2100933
EVENT NUMBER PBZ2100934
EVENT NUMBER PBZ2100935
EVENT NUMBER PBZ2100936
EVENT NUMBER PBZ2100937
EVENT NUMBER PBZ2100938
EVENT NUMBER PBZ2100939
EVENT NUMBER PBZ2100940
EVENT NUMBER PBZ2100941
MFLocal storm report, Feb 9, 10:47 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 AM EST TUE FEB 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM SNOW MONACA 40.68N 80.27W
02/09/2021 M3.0 INCH BEAVER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ2100942
MFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 6:46 AM EST | Special Weather Statement | PBZ | Marion, Monongalia | 119 min |
Nearby
Winter Storm Watches in West Virginia, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.